advertisement

Schizoaffective Disorder Medication's Horrible Side Effects

March 28, 2024 Elizabeth Caudy

Recently, I got my blood levels tested for a schizoaffective disorder medication I’m taking. My levels were slightly low. Let me tell you why it’s important that I get my blood levels tested regularly for this particular medication for my schizoaffective disorder.

This Medication for Schizoaffective Disorder Prevents Hearing Voices

Simply put, the worst thing that could happen if I’m on too high a dosage of this schizoaffective disorder medication is kidney failure. Other side effects include hand tremors and weight gain, and I’ve experienced both.

However, if I’m on too low a dosage of this schizoaffective disorder medication, I have psychotic episodes and hear voices once again. These episodes aren’t dangerous, and they don’t make me violent. But they are very painful and distressing. If I am out of our apartment when they come on, I must go home and rest. If I am already at home when they come on, I have to stop whatever I’m doing and take steps to calm down.

I didn’t hear voices even though the schizoaffective disorder medication levels were low, but my main concern still was that my psychiatric nurse practitioner would want to increase my dosage. I had a feeling that she wouldn’t because medication levels that are too high are generally worse than too low. But I was still worried–I don’t want hand tremors and I don’t want to gain more weight than I already have because of medication for my schizoaffective disorder. Luckily, my nurse practitioner saw no reason to increase the dosage.

Why Am I On a Schizoaffective Disorder Medication with Such Bad Side Effects?

Here's a good question: why am I even on a medication with such drastic, potentially deadly side effects? It’s just that I’ve been on it for over 20 years, and it helps with my schizoaffective symptoms. Most importantly, this schizoaffective disorder medication stops the voices. So, that’s why I take it.

By far, the worst side effect I’ve personally experienced from medication for my schizoaffective disorder is weight gain. Heart disease runs in my family, so I’m trying to lose some weight without changing my medications. That’s an uphill battle. In the past, I’ve changed around my schizoaffective medications to lose weight, and I’ve lost weight, but I’ve always found that the medications that cause weight gain are better for my mental health. I’ve tried the new weight loss prescriptions, but they make me seriously nauseous.

I’ve got a lot going on right now. I’m trying to lose weight, and I’m going back on birth control pills, which are messing with my hormones. But since I’m on a good medication cocktail, even though I hate weight gain, and I have the support of my family, I think I’ll be okay.

In this video, I talk more about medication for schizoaffective disorder and wanting to lose the weight it can cause.

APA Reference
Caudy, E. (2024, March 28). Schizoaffective Disorder Medication's Horrible Side Effects, HealthyPlace. Retrieved on 2024, June 14 from https://www.healthyplace.com/blogs/creativeschizophrenia/2024/3/schizoaffective-disorder-medications-horrible-side-effects



Author: Elizabeth Caudy

Elizabeth Caudy was born in 1979 to a writer and a photographer. She has been writing since she was five years old. She has a BFA from The School of the Art Institute of Chicago and an MFA in photography from Columbia College Chicago. She lives outside Chicago with her husband, Tom. Find Elizabeth on Google+ and on her personal blog.

Leave a reply